Day and Night Pharmacy -A letter from my Uncle in Zimbabwe

Dear Nephew,

Dr D treated Mbuya waSimba who had pain on the left side below her breast after taking X-ray which did not show anything sinister. However he changed her normal monthly tablets of:

Glimepiride, Metformin 500mg, Atenolol 50mg, Doxazosin to Amlodipine 10mg, Gliclazide 80mg.

Will the new tablets not increase  weight or have other side effects as she has been taking the former for five years without problems?

Regards, Chihwa.

Dear Baba,

Chihwa, you do very well to look after our folks. Where would they get the bus fare to the city let alone consultation fees at the GP surgery, fees for medical tests like x-rays or funds to pay for prescriptions at the pharmacy? To think that WHO had, for a moment, appointed your president to be an ambassador for health shows us what an ignorant world we live in. Unbelievable.

Chihwa, I wonder whether the doctor has stated the reasons for the change.  As with everything else, don’t fix it if it’s not broken.

There is not much wrong with the new medicines in terms of side effects but I have to make the following comments;

Amlodipine’s recommended starting dose is 5mg daily not 10mg- this is because it works to reduce high blood pressure by dilating blood vessels however it can do this excessively causing swelling of lower limbs especially ankles. She should therefore be advised to monitor any swelling of ankles- the initial swelling may subside after a couple of weeks but usually the Amlodipine has to be withdrawn. Amlodipine may also increase urinary frequency.

Gliclazide may replace Glimepiride because they are from the same family of drugs which help the patient’s pancreas to produce more insulin. On paper, Glimepiride may constrict some blood vessels-which is not desirable in a patient with high BP- but we know that that side effect is not clinically significant. Insulin reduces levels of sugar (glucose) floating in our blood by helping our muscles to draw the sugar from the blood.

Both drugs are associated with slight weight gain. Gliclazide tends to be more widely available than Glimepiride which can also justify the switch.

The problem in type 2 diabetes is less to do with a patient’s inability to produce insulin than  that the patient’s muscles have developed resistance to the effect of insulin. That is to say, their muscles are unable to draw sugar from blood even in the presence of adequate insulin. It is thus questionable to stop Metformin because this drug works to reduce insulin resistance. In fact some type 1 diabetes patients who inject insulin may still need Metformin to help that insulin to work more efficiently. Metformin is not associated with her weight gain, but it may cause stomach

problems initially. Metformin may be stopped if one’s kidney function falls below a certain level: Did the doctor mention that?

Atenolol is no longer believed to confer any significant BP lowering effect however it can be useful to reduce a racing heart. The doctor may have reduced it on noticing a slower heart rate.

Doxazosin also works to reduce high BP by dilating blood vessels- it may also help with bladder control. It may cause a lowering of BP on standing precipitating dizziness or falls: Was she complaining of that?

Our GPs here are encouraged to explain what they are doing, why they are doing it and to check if the patient ,given the facts, agrees- they call it concordance. We don’t have enough information.

Baba, I realise this could be too much but I am really worried about the withdrawal of Metformin. A prescriber seeing a patient for the first time would need an HbA1c test to make that decision. That test, at the moment, has to be performed at a laboratory, not in the surgery. It gives an indication of the patient’s control of blood sugar in the past 3 months. In simple terms, the test shows how much sugar has coated one’s red blood cells- a figure much greater that 7% indicates poor control, in contrast a non-diabetic should read between 4 and 5.6%.

This means more cash to cough out but we need to at least verify the GP’s rationale and to have more tests now and after at least 2 weeks.

Speak soon,

Abel

Tags: , ,

Leave a Reply

Your email address will not be published. Required fields are marked *

*